Alert archive / Arkansas / Tornado Warnings in 2003

Tornado Warning 22, NWS Little Rock, AR

May 4, 2003Faulkner County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 4, 2003, 7:27 PM CDT for Faulkner County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 7:27 PM CDT (00:27 UTC)
Expired
May 4, 2003, 7:55 PM CDT
In force
28 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Faulkner County, AR

The radar

The Little Rock radar (KLZK), 50 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
4.6
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLZK 050027
TORLIT
ARC045-050055-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  FAULKNER COUNTY IN CENTRAL ARKANSAS

* UNTIL 755 PM CDT

* AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER GUY...OR ABOUT 4 MILES NORTH OF GREENBRIER...MOVING
  NORTHEAST AT 90 MPH.

* THE TORNADO WILL BE NEAR 
       GUY  AT 729 PM...
 
A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3531 9254 3518 9239 3526 9211 3534 9221

$$

29

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 4, 3:45 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 4, 3:45 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
345 PM CDT SUN MAY 4 2003

SEVERE WEATHER LOOKS TO BE A GOOD POSSIBILITY IN THE FORECAST AREA
OVERNIGHT. A COLD FRONT WILL MOVE INTO THE WEST THIS EVENING AND
SHOULD STALL MAINLY OVER THE CENTRAL SECTIONS ON MONDAY. EXPECT
SHOWERS AND THUNDERSTORMS LIKELY OVERNIGHT...WITH BEST THREAT FOR
SEVERE WEATHER OVER THE WEST CENTRAL AND NORTHWESTERN SECTIONS. WILL
CONTINUE CHANCES OF SHOWERS AND THUNDERSTORMS ON MONDAY...BUT BEST
CHANCES OVER THE CENTRAL...EASTERN...AND SOUTHERN SECTIONS WHICH
WILL BE ALONG AND AHEAD OF THE FRONT. THE FRONT WILL MEANDER IN THE
STATE THROUGH MUCH OF THE WEEK...SO WILL KEEP CHANCE POPS IN THROUGH
THURSDAY...THEN SLIGHT CHANCE FRIDAY. SATURDAY LOOKS GENERALLY
RAIN-FREE...BUT NEW FRONT WILL APPROACH WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS AGAIN ON SUNDAY.

HRO   62  80  57  76 /  60  20  30  40
LIT   65  82  61  80 /  60  30  40  50
HOT   65  82  61  80 /  60  30  40  50
PBF   68  83  65  82 /  60  50  40  50

.LZK...NONE.

22
Hazardous weather outlook, May 4, 1:51 PM CDT, 5 hours 36 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
151 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT ACROSS CENTRAL ARKANSAS CONTINUED TO MOVE NORTH THIS
AFTERNOON. BEHIND THE FRONT...WARM...MOIST AND UNSTABLE AIR WAS
NOTED ACROSS THE REGION. MEANWHILE...A STRONG STORM SYSTEM WAS IN
NORTH KANSAS WITH A TRAILING COLD FRONT INTO THE TEXAS PANHANDLE. AS
THE FRONT APPROACHES LATER TODAY...IT WILL MOVE INTO THE UNSTABLE
ATMOSPHERE WITH THUNDERSTORMS DEVELOPING.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN FORMING IN WESTERN
ARKANSAS THIS AFTERNOON AND WILL PUSH ACROSS THE STATE THROUGH THE
OVERNIGHT HOURS. IT APPEARS THAT SEVERE WEATHER WILL BE LIKELY.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER
THREATS THIS AFTERNOON AND TONIGHT. HOWEVER...THE WINDS WILL BE
CHANGING WITH HEIGHT...WITH A SOUTH TO SOUTHEAST WIND NEAR THE
GROUND AND A WEST TO SOUTHWEST WIND ALOFT. THIS WILL CREATE A
TURNING MOTION IN THE ATMOSPHERE...WITH TORNADOES POSSIBLE IN SOME
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT IN THE PLAINS WILL BE SLOW TO MOVE ACROSS ARKANSAS.
BY MONDAY AFTERNOON...THE FRONT WILL EXTEND FROM AROUND MOUNTAIN
HOME TO TEXARKANA. AFTER SOME LEFTOVER MORNING PRECIPITATION...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON ACROSS
MAINLY THE SOUTHEAST HALF OF THE STATE. SEVERE WEATHER IS AGAIN
POSSIBLE.

THE FRONT WILL STALL ACROSS THE REGION THROUGH MUCH OF THE UPCOMING
WEEK. SEVERAL SYSTEMS FROM THE PLAINS WILL INTERACT WITH THE FRONT
TO TRIGGER A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH AT
LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS MUCH OF ARKANSAS TODAY...
ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS.

51

In the hours before

Local storm report, May 4, 6:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3 SE PERRYVILLE           AR   1.75 INCH HAIL
05/04/03   PERRY                          OCCURRED AT HARRIS BRAKE.
                                          REPORTED BY LAW ENFORCEMENT

0620 PM    LONDON                    AR   1.75 INCH HAIL
05/04/03   POPE                           WINDSHIELD BROKEN BY HAIL.
                                          REPORTED BY LAW ENFORCEMENT

28
Local storm report, May 4, 7:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 PM CDT SUN MAY 4 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    BEE BRANCH                AR   .88 INCH HAIL
05/04/03   VAN BUREN                      REPORTED BY PUBLIC

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:01 PM CDTTornado WarningLZKScott44 min
May 4, 7:06 PM CDTTornado WarningLZKCleburne, Stone, Van Buren29 min
May 4, 7:10 PM CDTSevere Thunderstorm WarningLZKJackson30 min
May 4, 7:18 PM CDTSevere Thunderstorm WarningLZKJackson27 min
May 4, 7:35 PM CDTTornado WarningLZKFaulkner20 min
May 4, 7:43 PM CDTTornado WarningLZKCleburne42 min
May 4, 7:54 PM CDTTornado WarningLZKFaulkner31 min
May 4, 8:10 PM CDTTornado WarningLZKLonoke, White45 min
May 4, 8:48 PM CDTTornado WarningLZKWhite, Woodruff52 min
May 4, 9:05 PM CDTTornado WarningLZKJackson40 min
May 4, 11:38 PM CDTSevere Thunderstorm WarningLZKScott, Yell47 min
May 4, 11:58 PM CDTTornado WarningLZKYell27 min
May 5, 12:22 AM CDTSevere Thunderstorm WarningLZKPerry43 min
May 5, 12:47 AM CDTSevere Thunderstorm WarningLZKSaline28 min
May 5, 12:59 AM CDTSevere Thunderstorm WarningLZKFaulkner, Pulaski46 min
May 5, 1:32 AM CDTSevere Thunderstorm WarningLZKLonoke43 min
May 5, 1:41 AM CDTSevere Thunderstorm WarningLZKWhite34 min
May 5, 1:53 AM CDTSevere Thunderstorm WarningLZKPrairie32 min
May 5, 2:07 AM CDTTornado WarningLZKPrairie23 min
May 5, 2:17 AM CDTSevere Thunderstorm WarningLZKMonroe, Woodruff28 min
May 5, 2:48 AM CDTSevere Thunderstorm WarningLZKSearcy27 min
May 5, 3:06 AM CDTSevere Thunderstorm WarningLZKStone39 min
May 5, 3:25 AM CDTSevere Thunderstorm WarningLZKIzard30 min
May 5, 3:41 AM CDTSevere Thunderstorm WarningLZKSharp29 min
May 5, 12:08 PM CDTSevere Thunderstorm WarningLZKOuachita32 min
May 5, 12:30 PM CDTSevere Thunderstorm WarningLZKCalhoun40 min
May 5, 12:54 PM CDTSevere Thunderstorm WarningLZKBradley36 min
May 5, 1:11 PM CDTSevere Thunderstorm WarningLZKDrew39 min
May 5, 1:37 PM CDTSevere Thunderstorm WarningLZKOuachita28 min
May 5, 1:41 PM CDTSevere Thunderstorm WarningLZKDesha29 min
May 5, 1:49 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 1:58 PM CDTSevere Thunderstorm WarningLZKCalhoun, Drew32 min
May 5, 2:00 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 2:19 PM CDTSevere Thunderstorm WarningLZKDrew31 min
May 5, 2:25 PM CDTSevere Thunderstorm WarningLZKBradley30 min
May 5, 2:31 PM CDTSevere Thunderstorm WarningLZKCalhoun29 min
May 5, 2:44 PM CDTTornado WarningLZKBradley31 min
May 5, 2:48 PM CDTSevere Thunderstorm WarningLZKDrew32 min
May 5, 2:53 PM CDTSevere Thunderstorm WarningLZKDesha37 min
May 5, 2:56 PM CDTTornado WarningLZKDrew39 min
May 5, 3:26 PM CDTSevere Thunderstorm WarningLZKOuachita29 min
May 5, 3:29 PM CDTTornado WarningLZKDesha41 min
May 5, 3:30 PM CDTSevere Thunderstorm WarningLZKCalhoun30 min
May 5, 3:32 PM CDTSevere Thunderstorm WarningLZKPike43 min
May 5, 3:51 PM CDTSevere Thunderstorm WarningLZKCleveland29 min
May 5, 4:07 PM CDTSevere Thunderstorm WarningLZKLincoln38 min
May 5, 4:08 PM CDTSevere Thunderstorm WarningLZKClark, Dallas42 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson44 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningLZKArkansas, Lincoln45 min
May 5, 4:52 PM CDTSevere Thunderstorm WarningLZKDallas, Grant43 min
May 5, 5:00 PM CDTSevere Thunderstorm WarningLZKDesha30 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKCleveland25 min
May 5, 5:10 PM CDTSevere Thunderstorm WarningLZKOuachita30 min
May 5, 5:22 PM CDTSevere Thunderstorm WarningLZKJefferson38 min
May 5, 5:33 PM CDTSevere Thunderstorm WarningLZKCleveland27 min
May 5, 5:43 PM CDTSevere Thunderstorm WarningLZKOuachita47 min
May 5, 5:53 PM CDTSevere Thunderstorm WarningLZKCalhoun32 min
May 5, 5:59 PM CDTSevere Thunderstorm WarningLZKDesha41 min
May 5, 6:01 PM CDTSevere Thunderstorm WarningLZKCleveland, Jefferson, Lincoln29 min
May 5, 6:06 PM CDTSevere Thunderstorm WarningLZKArkansas34 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningLZKBradley31 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha37 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLZKDrew47 min
May 5, 6:55 PM CDTSevere Thunderstorm WarningLZKBradley30 min

Nearby

Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.